West Virginia, 2021

Strong Wind in West Virginia, May 9, 2021

May 9, 2021 · NWS RLX · 3 events in 3 counties and zones

A strong low level jet positioned over West Virginia on the evening of May 9th and a strong pressure gradient in place due to a nearby warm front resulted in multiple trees to fall down in Central West Virginia. A multitude of trees were blown down across Kanawha County, particularly in Cross Lanes, Sissonville, and Charleston metro areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low level jet positioned over West Virginia on the evening of May 9th and a strong pressure gradient in place due to a nearby warm front resulted in multiple trees to fall down in Central West Virginia. A multitude of trees were blown down across Kanawha County, particularly in Cross Lanes, Sissonville, and Charleston metro areas. In Mingo County, the Emergency Manager reported several trees were blown down across the Williamson area. The Huntington airport reported a gust of 48 miles per hour that evening, proceeded by a 52 mile per hour gusts observed at the Yeager airport in Charleston, which was the strongest measured gust that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 9, 2:55 PM EST, 53 minutes earlier.

Area forecast discussion, May 9, 2:55 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
355 PM EDT Sun May 9 2021

.SYNOPSIS...
Cold front moves through tonight. High pressure builds in early
next week. Weak systems expected later in the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 355 PM Sunday...

Made a few changes to temperatures and PoPs for this afternoon to
better reflect current observations. Otherwise, current
forecast remains on track at this time.

As of 150 PM Sunday...

A strong thermal gradient exists across the forecast area at this
hour with the effective surface warm front draped across SE OH into
N WV. North of this boundary, temperatures are in the upper 40s to
mid 50s while south of the boundary temperatures are in the mid 60s
to mid 70s. Farther back to the west, a cold front lurks near the
Lower OH valley and central MS valley. In the warm sector, a potent
SE-NE oriented low level jet of 50-60KT across E KY will continue to
slowly drift E into WV over the next few hours as it weakens
slightly. The main forecast concern will be gusty non-convective
winds associated with deep mixing into this higher momentum air -
although strong low level warm air advection will limit the
magnitude of momentum transport with gusts of up to around 40
mph possible. Evaporative cooling and/or precipitation drag
with showers moving in from the west may locally enhance gusts
with some localized excedance of wind advisory or even marginal
warning criteria possible - think this would be best addressed
with short fused SPS/SVR rather than a wind advisory and do not
plan to expand our small wind advisory for SW VA at this time.

A lead shortwave trough is producing some prefrontal showery/virga
activity this afternoon, and this is the most likely candidate to
mix down some of these stronger winds while the surface dew point
depressions are still somewhat wide. Will see a lull behind this
initial activity with the main cold front swinging through late this
evening and into the overnight. Instability with both features will
be extremely limited, but do have some slight chances of thunder in
the forecast. Any severe threat will limited to the aforementioned
strong gradient winds occasionally being pulled to the surface.
While the heaviest precipitation will stay off to our north in the
strongest isentropic ascent, total rainfall amounts of up to an inch
will be possible across Perry and Morgan counties through this
evening which could yield some minor, localized water issues.

Precipitation largely exits to the southeast by daybreak as the
front exits with cold air stratocumulus developing with daytime
heating Monday. Daytime high Monday well remain well below normal
values for this time of the year, in the upper 50s to lower 60s for
the lower elevations and mid to upper 40s in the mountains.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 155 PM Sunday...

High pressure in control during the period, with dry conditions.
Areas of frost are still looking likely Tuesday night/Wednesday
morning, with potential for freeze conditions across parts of
the northern mountains.

Showers in and near the mountains first thing Monday morning,
on the cool side of an anafront already south and east of the
area, scoot off the south and east by late morning, as the
front aloft crosses. High pressure then slowly builds in during
the balance of the period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1150 AM Sunday...

No significant changes in the long term period. High pressure
to dominate at the start of the period, with chilly mornings,
and mild afternoons. Some patchy frost, or perhaps even freezing
temperatures, will be possible particularly in the mountainous
counties Thursday morning. Weather becomes more unsettled Friday
into Saturday as a weak disturbance is progged to cross the
area.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 150 PM Sunday...

Rain showers spread east this afternoon as a leading shortwave
trough approaches with additional rain showers and perhaps a rumble
of thunder this evening and into the overnight as a cold front
approaches. Brief heavy downpours may cause some occasional
visibility reductions at the terminals, but confidence is not high
enough to include any IFR vis with showers a this time. Initially
VFR conditions will deteriorate behind the cold front with most
terminals approaching IFR ceilings by early Monday, slowly improving
through late morning as additional cold air stratocumulus develops.

Winds will be breezy to locally windy, generally southwesterly 15-
20KT gusting 25-35KTs ahead of the cold front this afternoon and
into the early evening, shifting northwesterly 10-15KTs with gusts
to 20KTs behind the front overnight before becoming light and
northerly by Monday morning. Marginal LLWS may exist, especially
near HTS/CRW with any lulls in the surface wind this afternoon, but
generally think mixing will be sufficient to exclude any LLWS from
the TAFs.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Brief reductions to visibility in heavier
downpours possible. Marginal LLWS possible near HTS/CRW this
afternoon. Timing of deterioration to IFR ceilings behind the
front may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR conditions are forecast.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...Wind Advisory until 7 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...JP/SL
NEAR TERM...JP/JLB
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, May 9, 4:28 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
528 AM EDT Sun May 9 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-014-017-100930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Putnam-Wirt-
528 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe weather in effect. Isolated
locally damaging wind gusts will be the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost may occur Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-100930-
Dickenson-Buchanan-
528 AM EDT Sun May 9 2021

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost may occur Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ521>526-100930-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
528 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A light freeze may occur Tuesday night into Wednesday morning. Frost
may also develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-013-015-016-018>020-024>034-039-040-515>520-100930-
Tyler-Lincoln-Kanawha-Roane-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
528 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost may occur Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 9, 2:32 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EDT Sun May 9 2021

KYZ101>103-105-OHZ075-083>087-WVZ005>009-013>019-024>030-033-034-
515>521-092230-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-NORTHWEST RALEIGH-
SOUTHEAST RALEIGH-NORTHWEST FAYETTE-SOUTHEAST FAYETTE-
NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-NORTHWEST WEBSTER-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK, ATHENS,
JACKSON, WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY,
GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT, KENOVA, CEREDO,
WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY,
PARKERSBURG, VIENNA, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY,
HURRICANE, CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER,
ELIZABETH, GRANTSVILLE, HARRISVILLE, PENNSBORO, WILLIAMSON,
LOGAN, CHAPMANVILLE, MAN, MADISON, CLAY, SUTTON, GASSAWAY,
BURNSVILLE, GLENVILLE, WESTON, WELCH, GARY, WAR, MULLENS, OCEANA,
PINEVILLE, BRADLEY, PROSPERITY, SOPHIA, BECKLEY, FAYETTEVILLE,
MONTGOMERY, MEADOW BRIDGE, SUMMERSVILLE, CRAIGSVILLE,
BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE, WEBSTER SPRINGS,
AND COWEN
332 PM EDT Sun May 9 2021

...LOCALLY STRONG WIND GUSTS THROUGH EARLY EVENING...

Scattered rain showers this afternoon and early this evening may
produce brief, but locally strong, wind gusts of around 50 mph.

These brief strong wind gusts will blow around unsecured objects
and may bring down a few weakened and diseased trees. Use extra
caution when driving, especially if operating a high profile
vehicle.

HART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Wayne

When
May 9, 3:48 PM EST
Where
Wayne forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Strong Wind, Kanawha

When
May 9, 4:07 PM EST
Where
Kanawha forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Strong Wind, Mingo

When
May 9, 4:07 PM EST
Where
Mingo forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958785, 958784, 958787.